Undergoing chemotherapy for breast cancer patients will definitely increase overall survival; the occurrence of adverse events is inevitable. Of all the side effects of chemotherapy, bone marrow toxicity. The bone marrow primarily functions as the production site of white and red blood cells. Most women treated with chemotherapy for breast cancer will experience a decline in their white blood cell count, most often seven to fourteen days after treatment. This drop of cell count is known as leucopenia. Thus, while on chemotherapy, the breast cancer patient should be alert for any infection, which is the first sign of bone marrow suppression. The most immediate symptom of an infection will be a fever.
As a cancer patient, it is important that you alert your physician at the first signs of infection and to receive antibiotic therapy. There are some clinical protocols that routinely put women on antibiotics the second week after each chemotherapy session as a prophylactic measure against infection. Gene technology is now trying to get into the picture of safer chemotherapy. There are genetically engineered bone marrow stimulants available for women who develop severe depression of their white or red blood cell counts. Drugs like Neuprogen and Epogen are some of these agents. Fortunately, the toxicity to the bone marrow that occurs after chemotherapy is temporary and reversible. If an infection occurs, it is potentially very serious and must be addressed immediately to avoid fatal complications.
Also showing sensitivity to anticancer drugs are the cells that line the gastrointestinal tract from the mouth to the anus, which undergo cell division regularly and which the body manufactures and replaces every few days. Some anticancer drugs interrupt this production of cells, causing small ulcers. Fortunately, this is quite unusual in breast cancer chemotherapy, but can still occur. The mouth and the rectal areas are the most susceptible.
The most common gastrointestinal symptom of cancer chemotherapy is nausea and vomiting, most often during the week immediately following treatment. This is primarily due to a massive mediator release of substances called histamines, which are stored in the cells lining the gastrointestinal tract. New drugs can now prevent the release of histamines for patients undergoing chemotherapy. Since the discover and appropriate use of supportive medications, the nausea and vomiting accompanying chemotherapy is much less of a problem than it used to be. The incidence of these adverse events varies depending on the drugs used and the dose intensity with which they are used.
For most women, hair loss (alopecia) is a very distressing side effect of a few anticancer agents. Some of the agents such as doxorubicin, paclitaxel, docetaxel can cause uniform temporary alopecia, especially from the scalp. Other drugs only cause minimal hair thinning. Many of the breast cancer chemotherapy regimens have doxorubicin and some of the newer ones have paclitaxel or docetaxel, so temporary hair loss should be anticipated after undergoing chemotherapy.
Because side effects can be debilitating, many women want to know if they can continue to work while on chemotherapy. The answer varies depending on the regimen used and the stress and demands of the particular job. Whether the patient decides to continue working or not, it is important that during the several months of chemotherapy, she should plan to take it easy – reduce as much stress as she can. She should engage herself with loved ones, friends and extend support system especially during the periods when she is down and not feeling well.